Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 159, NWS Des Moines, IA

June 20, 2005Jasper County, Marshall County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 20, 2005, 7:36 PM CDT for Jasper County, Marshall County, Iowa. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2005, 7:36 PM CDT (00:36 UTC)
Expired
Jun 20, 2005, 8:36 PM CDT
In force
60 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Jasper County, IA, Marshall County, IA

The radar

The Des Moines radar (KDMX), 53 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 8:00 PM CDTTSTM WND GST 603 Sw State Center, IAESTIMATED WIND SPEED OF 60 MPH. VISIBILITY OF ZERO IN BLOWING DUST. REPORTED BY TRAINED SPOTTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2005-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2005-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1763 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 210036
SVRDMX
IAC099-127-210130-
/O.NEW.KDMX.SV.W.0159.050621T0036Z-050621T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
736 PM CDT MON JUN 20 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN CENTRAL IOWA.
  MARSHALL COUNTY IN CENTRAL IOWA.

* UNTIL 830 PM CDT.

* AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 11 MILES NORTH OF STATE CENTER TO HUXLEY...OR ALONG
  A LINE EXTENDING FROM 45 MILES SOUTHWEST OF WATERLOO TO 19 MILES
  NORTH OF DES MOINES...AND MOVING SOUTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR ALBION BY 745 PM CDT.
  NEAR RHODES BY 750 PM CDT.
  NEAR MARSHALLTOWN BY 755 PM CDT.
  NEAR HAVERHILL BY 800 PM CDT.
  NEAR LAUREL BY 805 PM CDT.
  NEAR PRAIRIE CITY BY 810 PM CDT.

THE LOCATIONS OF CLEMONS...ST. ANTHONY...LISCOMB...MARSHALLTOWN
MUNICIPAL AIRPORT...MELBOURNE...MINGO...BAXTER...FERGUSON...LAMBS
GROVE AND NEWTON MUNICIPAL AIRPORT ARE ALSO IN THE PATH OF THESE
SEVERE THUNDERSTORMS.

GO TO A BASEMENT OR SMALL INTERIOR ROOM. EXTENSIVE DAMAGE IS LIKELY.
EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A STURDY BUILDING. SEVERE
STRAIGHT LINE WINDS CAN SOUND LIKE A TORNADO...AND PRODUCE SIMILAR
DAMAGE.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
STORY COUNTY.

LAT...LON 4220 9322 4185 9322 4185 9334 4152 9332
      4153 9279 4219 9279

$$

DONAVON
2 follow-up statements
000 
WWUS53 KDMX 210118
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
817 PM CDT MON JUN 20 2005

IAC099-127-210130-
/O.CON.KDMX.SV.W.0159.000000T0000Z-050621T0130Z/
MARSHALL IA-JASPER IA-
817 PM CDT MON JUN 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR JASPER AND MARSHALL
COUNTIES UNTIL 830 PM CDT...

AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 7 MILES SOUTHEAST OF MARSHALLTOWN TO COLFAX...OR ALONG A LINE
EXTENDING FROM 43 MILES SOUTHWEST OF WATERLOO TO 19 MILES NORTHEAST
OF DES MOINES...AND MOVING SOUTHEAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR NEWTON MUNICIPAL AIRPORT BY 825 PM CDT.
  NEAR OAKLAND ACRES BY 830 PM CDT.

THE LOCATIONS OF LAUREL...FERGUSON...BAXTER...HAVERHILL...MINGO...
LAMBS GROVE...KELLOGG AND REASNOR ARE ALSO IN THE PATH OF THIS LINE
OF SEVERE THUNDERSTORMS.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
STORY COUNTY.  THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS


LAT...LON 4220 9322 4185 9322 4185 9334 4152 9332
      4153 9279 4219 9279

$$

RUSSELL
000 
WWUS53 KDMX 210136
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
836 PM CDT MON JUN 20 2005

IAC099-127-210146-
/O.EXP.KDMX.SV.W.0159.000000T0000Z-050621T0130Z/
MARSHALL IA-JASPER IA-
836 PM CDT MON JUN 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR JASPER AND MARSHALL COUNTIES
HAS BEEN ALLOWED TO EXPIRE...

AT 835 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.


LAT...LON 4220 9322 4185 9322 4185 9334 4152 9332
      4153 9279 4219 9279

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:45 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 20, 3:45 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT MON JUN 20 2005

.SHORT TERM...TNGT THRU WED NGT
TSTM TRENDS RMN PRIMARY FOCUS THRU PD.  CURRENT SITUATION HAS
ELONGATED MCS ACRS SRN MN SAGGING SLY SWD.  SEE NO REASON WHY THIS
SHOULD NOT DROP INTO IA THIS EVE WITH UNCAPPED MLCAPES 1500-3000
J/KG NWRN FA.  DEEP SHEAR WEAK HWVR SO DO NOT XPC MUCH IN THE WAY OF
ORGANIZED WDSPRD SVR WX...BUT COULD BE SOME WIND WITH WET
MICROBURSTS.  LOW LVL LAPSE RATES AOA 7 C/KM...SFC-H7 DELTA THETA-E
AOA 30K AND DCAPES ARND 1400 J/KG.  SVR HAIL WL BE HARD TO COME BY
HWVR OUTSIDE OF STG SUPERCELLS WITH CURRENT FRZG LVL AOA 16K FT.
MEAN WND AND CORFIDI VECTORS SUGGEST THESE STORMS SHOULD CONT
PUSHING SLY SWD INTO IA.  QUESTION IS HOW FAR S...BUT STARTED WITH
CATEGORICAL TO LIKELY WORDING NRN HLF TNGT.

INTO TMRW DO NOT HAVE GREAT CONFIDENCE IN ANY MDL...OR FCST FOR THAT
MATTER TDA.  NAM/RUC13 DVLPG CONVECTION TOO FAR S ATTM...NAM HAS
NOTHING TO OUR N 00-06Z...AND GFS DVLPS SGFNT CONVECTIVE FEEDBACK
ISSUES DRNG PEAK HEATING TUE WHICH CONTAMINATES LOW LVL FIELDS AND
QPF.  ALTHOUGH IT DOES NOT PROPAGATE IT TOO WELL...NAM DOES REFLECT
UPR MS VLY MCS ATTM AND DOES NOT HAVE THE FEEDBACK PROBLEM BY TUE
NGT SO IT WL BE GIVEN SLGT EDGE BY DEFAULT.  SOME FORM OF MCS MAY BE
ONGOING TMRW MRNG...THEN SHRT WV INVOF NV SHOWING UP IN WATER VAPOR
IMAGERY IS LIFTED OVR RDG BY NAM DVLPG DAKOTAS MCS TUE...DROPPING
INTO IA LATER IN DAY.  ISENT LIFT AND QG FORCING AHD OF WV CONTS TUE
NGT AND WED SO WL HAVE TO KEEP CHCS GOING THEN TOO TIL BREAK LATE
WED WHEN THETA-E ADVCTN AND LOW LVL JET FOCUSES MORE INTO MN AND
NERN IA.

DID NOT CHG TEMPS TOO MUCH TNGT.  GUIDANCE SHOULD FINALLY BE BETTER
AND LOSE ITS WRM BIAS AS MOIST AMS RTRNG.  TEMPS PROBLEMATIC TMRW
DEPENDING ON EVALUTION OF MCS.  STAYED TWRD COOL END OF GUIDANCE
CONSIDERING PCPN POTENTIAL AND PAST HISTORY OF MAX TEMP
VERIFICATION.  FOR MINS TUE NGT AND WED NGT LEANED TWRD WARMER END
OF THINGS.  MSTR MAY POOL ALG BNDRY TUE NGT WITH DECENT SLY WNDS WED
NGT ACRS WRM SECTOR.  FOLLOW COMPROMISE AND A DEG BLO OUTSIDE OF LCL
CLIMO ADJUSTMENTS FOR WED.

.LONG TERM...THU THRU MON
MAIN FOCUS IN THIS PD WL BE PCPN CHCS ASSOCD WITH FNTL BNDRY AS IT
FINALLY SLIDES SWD IN BODY THRU FA BEFORE RETREATING NWD AGN
EARLY NEXT WEEK.  MDLS SEEM TO BE IN RELATIVELY GOOD AGREEMENT WITH
LRG AND SMALLER SCALE FEATURES BRINGING FNT INTO EXTRM NWRN PTNS
LATE THU NGT...INTO FAR SRN SXNS FRI AFTN...THEN PUSHING NWD INTO MN
AGN SUN.  WOULD FAVOR LESS AGGRESSIVE GFS/UKMET FNTL MOVMT
CONSIDERING STRENGTH OF RDG AND THE SEASON.  SEE LTL IN THE WAY OF
SFC BASED DVLPMT ALG FNT.  GFS FCST SOUNDINGS DO SHOW POTENTIAL AND
CIN REDUCTION DRNG PEAK HEATING FRI AFTN EVEN WITH RELATIVELY WRM
MID LVL TEMPS.  LESS POTENTIAL SAT.  HWVR FRI IS WITH 70-75 DEG SFC
DWPNTS WHICH SEEMS UNREALISTIC CONSIDERING UPSTREAM OBS AND CURRENT
RELATIVELY DRY GROUND.  HAVE GONE WITH SLGT CHCS ALG AND N OF FNT
THRU SAT INSTEAD BASED ON WEAK THETA-E ADVCTN AND FRONTOGENICAL
FORCING ALF.  WRMFNT RETREATS SAT NGT BUT BEST THEMODYNAMIC FORCING
APPRS TO BE N OF IA SO REMOVED PREVIOUS POPS.

DID NOT MAKE MANY CHGS TO GOING TEMP FCST.  THU STILL APPRS TO BE
WARMEST DAY WITH MIXING GOING AOA WARMEST OF MOS ENSEMBLE RUNS.
MDLS COOL H85 TEMPS A FEW DEGS WITH FNT INVOF FRI AND SAT...BUT
GOING AOA GUIDANCE AGN APPRS TO BE A GOOD BET BY DAY 7 WITH SWLY
WNDS AND MIXING POTENTIAL.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SMALL/RUSSELL
Hazardous weather outlook, Jun 20, 3:48 PM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
348 PM CDT MON JUN 20 2005

IAZ046>050-057>062-070>075-081>086-092>097-212100-
GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
348 PM CDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
MAINLY ALONG AND SOUTH OF HIGHWAY 20.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TONIGHT AS FAR SOUTH AS
INTERSTATE 80 WITH THE BEST CHANCE NORTH OF HIGHWAY 30. AN
ISOLATED SEVERE STORM IS POSSIBLE WITH NICKEL SIZED HAIL AND 60
MPH WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON TUESDAY. THE
MAIN THREATS WILL AGAIN BE LARGE HAIL AND DAMAGING WINDS. LOCALLY
HEAVY RAINS WILL ALSO BE A THREAT. A FEW THUNDERSTORMS WILL ALSO BE
POSSIBLE FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON TUESDAY.

IAZ004>007-015>017-023>028-033>039-044-045-212100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-
348 PM CDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
MAINLY ALONG AND NORTH OF HIGHWAY 20..

.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT.
THUNDERSTORMS ARE EXPECTED TO DROP SOUTH OUT OF MINNESOTA THIS
EVENING WITH A FEW STORMS CONTAINING LARGE HAIL UP TO THE SIZE OF
QUARTERS AND WINDS TO 65 MPH. THE STORMS WILL BE SLOW MOVING AND
THIS WILL LEAD TO LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON TUESDAY. THE
MAIN THREATS WILL AGAIN BE LARGE HAIL AND DAMAGING WINDS. LOCALLY
HEAVY RAINS WILL ALSO BE A THREAT. A FEW THUNDERSTORMS WILL BE ALSO
POSSIBLE FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND AGAIN ON TUESDAY.

DONAVON

In the hours before

Local storm report, Jun 20, 7:26 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
726 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     JEFFERSON               42.02N 94.38W
06/20/2005                   GREENE             IA   AMATEUR RADIO

            SEVERAL TREES DOWN.

&&

SMALL
Local storm report, Jun 20, 7:27 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
727 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     STORY CITY              42.19N 93.59W
06/20/2005                   STORY              IA   BROADCAST MEDIA

            RELAYED FROM WOI TV VIEWER.

&&

SMALL
Local storm report, Jun 20, 7:28 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
728 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     TSTM WND DMG     OGDEN                   42.04N 94.03W
06/20/2005                   BOONE              IA   EMERGENCY MNGR

            TREE DAMAGE AND POWER LINES DOWN. REPORTED BY BOONE
            COUNTY EMERGENCY MANAGEMENT.

&&

RUSSELL
Local storm report, Jun 20, 7:33 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
733 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     TSTM WND GST     NEVADA                  42.02N 93.45W
06/20/2005  66 MPH           STORY              IA   MESONET

            MEASURED WIND SPEED.

&&

RUSSELL
Local storm report, Jun 20, 7:35 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
735 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     BLIZZARD         2 W NEVADA              42.02N 93.49W
06/20/2005                   STORY              IA   EMERGENCY MNGR

            SEMI BLOWN OVER 2 MILES WEST OF NEVADA.

&&

RUSSELL
Local storm report, Jun 20, 7:35 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
735 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     2 W NEVADA              42.02N 93.49W
06/20/2005                   STORY              IA   EMERGENCY MNGR

            SEMI BLOWN OVER 2 MILES WEST OF NEVADA.

&&

RUSSELL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:20 PM CDTSevere Thunderstorm WarningDMXStory58 min
Jun 20, 7:26 PM CDTSevere Thunderstorm WarningDMXDallas, Guthrie, Polk53 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.